Texas, 2019

Hail in Texas, June 23, 2019

June 23, 2019 · NWS AMA · 6 events in 2 counties and zones

An upper level trough came off of the Rocky Mountains and over the Central Great Plains. This system helped storms to develop in the western Oklahoma Panhandle and northwest Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level trough came off of the Rocky Mountains and over the Central Great Plains. This system helped storms to develop in the western Oklahoma Panhandle and northwest Texas Panhandle. A north/south oriented line of storms developed and moved east. The thunderstorms encountered a more favorable as they tracked east into the central Oklahoma Panhandle and north central Texas Panhandle. The southern part of this line of storms produced a funnel cloud 3 miles south of Gruver, TX and continued producing hail between 1 and 1.25 inches in diameter as they crossed Texas Panhandle and entered western Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 23, 5:32 PM CST, 50 minutes earlier.

Area forecast discussion, Jun 23, 5:32 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
632 PM CDT Sun Jun 23 2019

.AVIATION...
00Z TAF Cycle

VFR conditions are expected at the three TAF sites through 00Z
Tuesday. Thunderstorms may impact the Guymon TAF site between 00Z
and 02Z Monday which could result in brief MVFR conditions. Light
mainly north and northeast winds becoming southeast to south and
southwest to west 5 to 10 knots or 5 to 15 knots through 00Z
Tuesday at all three TAF sites. Thunderstorms could cause strong
and erratic winds mainly at the Guymon TAF site between 00Z and
02Z Monday.

Schneider

&&

.PREV DISCUSSION... /Issued 221 PM CDT Sun Jun 23 2019/

SHORT TERM...Tonight
Highly sheared environment in place again today across the Texas
and Oklahoma Panhandles, with surface to 6 km bulk shear values in
the 40 to 70 kt range. Instability remains limited however, with
MLCAPEs currently below 1000 J/kg. Potential exists for
thunderstorm development as convective temperatures are reached,
but lack of a significant convergence zone should keep coverage
isolated at best. Current forecast includes isolated thunderstorms
through this evening across northern half of forecast area, where
higher 700 mb theta-e values and stronger upper-level flow are
currently noted. Recent runs of CAMs have been favoring this same
area. Main hazard from thunderstorms expected to be strong winds,
as deeply-mixed inverted V soundings expected. DCAPE values of
1800 J/kg which are forecast could result in gusts above 65 MPH.
All isolated thunderstorm activity expected to end by midnight.

Cockrell

LONG TERM...Monday through Sunday
Next shot(s) at rain or thunderstorms will be each afternoon and
evening Monday night through Wednesday. Each day, there will once
again be isolated thunderstorms developing across the south
plains and panhandles. The NAM and several of the convective
allowing models suggest this scenario well, although they likely
have the exact positioning wrong. Will therefore keep any PoPs to
a minimum for Tuesday afternoon and evening, with the 'higher'
possibilities in the western third of the Panhandles, where there
is a pronounced dew point gradient and moisture convergence.
These storms, assuming they form, will be confined to the early
evening to around midnight. A near repeat is expected on Wednesday
and Thursday, with considerable sunshine and dry conditions
during the day, with isolated to scattered showers and
thunderstorms building across the higher terrain and moving into
the Panhandles.

As the upper high builds in, the temperatures will increase
somewhat, but not quite to the upper 90s or triple digits from
last week. The exception to this, however, would be in the canyon
areas, where temperatures are routinely 5-6 degrees warmer than
they are on the caprock. Low temperatures expected to be in the
60s for much of the upcoming week, with highs topping out in the
low to mid 90s by the end of the work week.

Fox

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, Jun 23, 1:32 PM CST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
232 PM CDT Sun Jun 23 2019

OKZ001>003-TXZ001>020-317-240745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
232 PM CDT Sun Jun 23 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Isolated thunderstorms possible across the north and east through
midnight. Storms could be severe at times with large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Sunday.

Thunderstorms will be possible each day Monday through Thursday,
especially during the for late afternoon to early evening time
periods. Thunderstorms may be severe at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely.

In the hours before

Special weather statement, Jun 23, 4:53 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
553 PM CDT Sun Jun 23 2019

OKZ002-240000-
Texas OK-
553 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS COUNTY UNTIL
700 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Eva, or 11 miles southeast of Elkhart, moving
northeast at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Eva and Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3667 10186 3687 10195 3699 10188 3698 10129
TIME...MOT...LOC 2253Z 227DEG 31KT 3686 10181

Schneider
Special weather statement, Jun 23, 5:35 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
635 PM CDT Sun Jun 23 2019

OKZ001-002-240000-
Cimarron OK-Texas OK-
635 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 700 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Elkhart, moving northeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3691 10161 3681 10204 3698 10213 3699 10210
      3699 10165
TIME...MOT...LOC 2335Z 246DEG 22KT 3693 10201

Schneider
Special weather statement, Jun 23, 5:47 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
647 PM CDT Sun Jun 23 2019

TXZ002-003-240045-
Sherman TX-Hansford TX-
647 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERMAN AND
NORTHWESTERN HANSFORD COUNTIES UNTIL 745 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Texhoma, or 19 miles east of Stratford, moving east at
20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gruver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3629 10183 3647 10180 3644 10122 3617 10128
TIME...MOT...LOC 2346Z 279DEG 17KT 3638 10173

Schneider

The radar

The Amarillo radar (KAMA), 113 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Hansford

When
June 23, 6:22 PM CST
Where
Hansford County, 3.63 mi SSW of Gruver
Reported by
Law Enforcement
Coordinates
36.220, -101.420

Funnel cloud reported south of Gruver.

Hail, Hansford

When
June 23, 6:22 PM CST
Where
Hansford County, 0.89 mi SW of Gruver
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.260, -101.410

Hail up to nickel size was reported by a trained spotter.

Hail, Hansford

When
June 23, 6:25 PM CST
Where
Hansford County, 2.15 mi SSW of Gruver
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.240, -101.410

Mostly dime to nickel size hail was reported just south of Gruver, however the maximum hail size was up to quarter size.

Hail, Hansford

When
June 23, 6:47 PM CST
Where
Hansford County, 7.26 mi SSE of Spearman
Measured
1.25 in hail
Reported by
Social Media
Coordinates
36.100, -101.160

Half dollar hail occurred at County Road CC and 26.

Hail, Hemphill

When
June 23, 7:55 PM CST to 7:58 PM CST
Where
Hemphill County, 1.81 mi WNW of Glazier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.010, -100.260

Quarter size hail lasted about 3 minutes just northwest of Glazier on Highway 60. Wind was estimated 40 to 50 mph with a few peak gusts around 60 mph.

Hail, Hemphill

When
June 23, 8:02 PM CST
Where
Hemphill County, 0.69 mi N of Canadian
Measured
1 in hail
Reported by
Public
Coordinates
35.910, -100.380

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840515, 840516, 840517, 840518, 840519, 840520.